Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 95, NWS Flagstaff, AZ

August 17, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2018, 7:31 PM MST for Coconino County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 7:31 PM MST (02:31 UTC)
Expired
Aug 17, 2018, 9:30 PM MST
In force
119 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WGUS55 KFGZ 180231
FFWFGZ
AZC005-180430-
/O.NEW.KFGZ.FF.W.0095.180818T0231Z-180818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
731 PM MST FRI AUG 17 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 930 PM MST

* At 730 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to an inch and a half of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding will occur along the Deer Creek drainage leading 
  into the Colorado River.

This includes the following streams and drainages...Tapeats Creek...
Kanab Creek...Colorado River...Deer Creek and Jumpup Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3634 11250 3637 11262 3646 11257 3646 11246
      3645 11240

$$

MCT
2 follow-up statements
721 
WGUS75 KFGZ 180327
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
827 PM MST FRI AUG 17 2018

AZC005-180430-
/O.CON.KFGZ.FF.W.0095.000000T0000Z-180818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
827 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
COCONINO COUNTY...

At 823 PM MST, Doppler radar indicated heavy rain has ended. Runoff 
from earlier heavy rainfall will cause flash flooding along Deer 
Creek north of the Colorado River.

This includes the following streams and drainages...Tapeats Creek...
Kanab Creek...Colorado River...Deer Creek and Jumpup Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3634 11250 3637 11262 3646 11257 3646 11246
      3645 11240

$$

MCT
871 
WGUS75 KFGZ 180423
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
923 PM MST FRI AUG 17 2018

AZC005-180432-
/O.EXP.KFGZ.FF.W.0095.000000T0000Z-180818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
923 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 930 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this time. Continue to use caution as water levels will 
remain elevated along Deer Creek tonight.

LAT...LON 3634 11250 3637 11262 3646 11257 3646 11246
      3645 11240

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:49 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 17, 2:49 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
249 PM MST Fri Aug 17 2018

.SYNOPSIS...A standard monsoon weather pattern will continue
across much of Arizona today, with scattered, mainly afternoon and
evening thunderstorms. A drying trend will develop over the
weekend, with only isolated storms expected. Moisture increases
again starting Tuesday, with a return to active monsoon
conditions.

&&

.UPDATE...
An active monsoon day continues with scattered showers across the
area will through this afternoon and evening. An 18z upper air
sounding shows abundant moisture at the lower levels, along with
limited steering flow.

Radar and satellite analysis has confirmed this, with slow storm
movement from discreet cells across the area. The stronger storms
with larger rainfall amounts continue to be across Yavapai county
where abundant moisture along with the solar insolation have lead
to an efficient rainfall producing storm environment.

Flooding looks to be the main threat through sunset when most of
the storms will decrease when convective heating shuts off.

Going into Saturday moisture is expected to decrease as the upper
level ridge further West and allows for drier northwest flow to
move over the area. Some afternoon storms are expected over the
higher peaks as near surface conditions begin to dry out.

This drying and warming trend is expected to last through Sunday
and into Monday as the ridge moves back east towards the Four
Corners area. By Tuesday this shift in the position of the ridge
will cause moist southerly flow to again advect abundant moisture
back into Arizona, and bring increasing afternoon thunderstorms
beginning Tuesday and increasing through next week.

&&

.AVIATION...For the 00Z package...Scattered to numerous showers and
thunderstorms with brief MVFR/IFR conditions will continue into this
evening...then decrease. Winds will be generally light, except near
the stronger storms, where sfc wind gusts to 40 kts are possible.
ISOLD to SCT SHRA/TSRA will develop again after 17Z Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will
decrease this evening across the district. The airmass will begin to
dry out on Saturday as northwesterly flow develops. Enough moisture
will remain to keep a threat of convection over the southeastern
portions of the district and dewpoints will remain relatively
high. Mostly dry conditions are expected on Sunday.

.Monday through Wednesday...Mainly dry conditions are expected
Monday, with light westerly flow and a drying boundary layer.
There may be enough moisture for isolated convection over the
White Mountains. Moisture returns to many areas Tuesday as a more
favorable circulation develops. Moisture will continue to increase
on Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 17, 3:15 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLASH FLOOD      10 SSE CONGRESS         34.03N 112.79W
08/17/2018                   YAVAPAI            AZ   COUNTY OFFICIAL

            STREAM GAUGE ON MARTINEZ CREEK SHOWED AROUND
            A 2 FOOT RISE FROM DRY TO 1400 CFS.

&&

JJ
Local storm report, Aug 17, 3:57 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      10 SSE CONGRESS         34.02N 112.81W
08/17/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            FLOODING REPORTED ON MATTHIE RANCH ROAD.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 18, 1:45 PM MSTFlash Flood WarningFGZGila3 hr
Aug 18, 2:25 PM MSTSpecial Weather StatementFGZGila50 min
Aug 18, 2:41 PM MSTSpecial Weather StatementFGZ49 min
Aug 18, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 18, 3:23 PM MSTSpecial Weather StatementFGZ37 min
Aug 18, 3:27 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 18, 3:44 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 18, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 18, 4:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 18, 4:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.